North Carolina, 2019Flash Flood in North Carolina, June 12, 2019
June 12, 2019 · NWS RAH · 1 event in 1 county or zone
An area of low pressure lifted northward across eastern portions of North Carolina. Rain developed across central North Carolina as the surface low lifted northward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure lifted northward across eastern portions of North Carolina. Rain developed across central North Carolina as the surface low lifted northward. A deformation band of rain developed across the Triad Region, with heavy rain and isolated creek flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 12, 8:40 PM EST, 1 hour earlier.
Area forecast discussion, Jun 12, 8:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION...corrected for timing reference
National Weather Service Raleigh NC
940 PM EDT Wed Jun 12 2019
.SYNOPSIS...
An area of low pressure will deepen while tracking across the
eastern Carolinas and Chesapeake Bay tonight. A northern stream cold
front will cross the middle Atlantic and Carolinas early Thursday
night, with following Canadian high pressure that will settle across
the region Friday and Friday night.
&&
.NEAR TERM /TONIGHT/...
As of 935 PM Wednesday...
WV satellite imagery depicts a synoptic-scale trough from the upr
Midwest to the OH Valley, one which has assumed negative tilt as it
has become increasingly-phased across the nrn and srn streams there.
A generally net ewd motion of that trough and (100-120 meter) mid-
lvl height falls into the OH Valley are forecast through 12Z Thu.
Those height falls and related forcing for ascent were observed
along and east of the Appalachians this evening, with a related
strengthening of the lwr lvl mass response and WAA regime directed
across the srn middle Atlantic states. A couple of smaller/mesoscale
vorticity maxima were evident in regional radar imagery across
coastal SC; and these are forecast to move newd and generally
parallel the coast of the Carolinas (safely east and southeast of
cntl NC).
At the surface, elongated, 1010-1012 mb low pressure was analyzed
from swrn GA newd to nern SC, along a coastal warm front that had
retreated newd into sern NC during the past few hours. The lead
(1012 mb) frontal wave now over nern SC is forecast to deepen
slightly while tracking newd across ern NC tonight, to the
Chesapeake Bay by 12Z Thu. While some related surface theta-e
advection will result across the NC Coastal Plain, focused between
04-08Z, preceding stability related to the cold air damming regime
over cntl NC, and the short duration of the theta-e advection, will
yield incomplete modification of the CAD airmass and lack of influx
of maritime air (characterized by surface dewpoints in the lwr 70s)
beyond the immediate coastal areas. Thunder potential, even of the
elevated variety owing to the presence of weak lapse rates in a
layer of shallow and weak CAPE mostly below the minus 10 layer, will
remain low in cntl NC tonight.
KRAX imagery depicts an area of light/shallow, stratiform rain
feeding nwwd into a strengthening deformation band over the nw
Piedmont, within a zone of strong 925-850 mb WAA and Fgen related to
the approach of the foregoing synoptic trough aloft. That
deformation band will continue to pivot newd across the nrn Piedmont
and into cntl-wrn VA through 08-09Z, after which time light drizzle
may linger over the Piedmont through Thu morning. A swath of one to
as much as three inches of rain will be possible across nrn Davidson
and Forsyth and Guilford Co., based on average hourly rainfall
amounts of one half inch to one inch of rain in the past several
hours from KDCM/Chester, SC newd to KGSO - highlighted by 0.96"
measured at GSO between 00-01Z. Some localized urban and small
stream (Buffalo Creek) flooding may result through Thu morning. Away
from that developing deformation band, rainfall amounts in the
lighter stratiform regime will be much less, ranging from a quarter
to three quarters of an inch.
Otherwise, areas of fog may become locally dense overnight invof the
US Hwy 1/Interstate 95 corridors, where theta-e advection and
moisture convergence will be maximized immediately preceding and
within the passing frontal wave. Temperatures are likely to remain
generally steady from 0130Z readings ranging from around 60 nw to
upr 60s se.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
As of 320 PM Wednesday...
In the wake of the sfc low lifting up the Mid-Atlantic Coast,
SWLY winds advect drier air into the air. This drier air will help
to mix out the lingering low-level moisture/clouds, giving way
to partly sunny skies by late morning/midday. Resultant heating
and mixing will allow breezy-20-25kts conditions to develop
ahead of the approaching cold front with afternoon highs expected
to warm into the upper 70s NW to mid 80s SE.
Limited by both moisture and instability, models still show
a a few showers developing along the cold front as it
crosses the area from the NW to SE between Thu 21 to Fri 03z.
Based on favorable diurnal timing, expect the best/widely scatter
coverage across the northern Piedmont, fading/diminishing with
time. Cold dry air advection in the wake of the cold front
Thursday night will will lead to clearing. Lows ranging from
lower 50s NW to near 60 SE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 340 PM Wednesday...
In the wake of the lifting trough over new england on Friday, quasi-
zonal and increasingly moist flow will prevail over the region
through early next week. An unseasonably strong surface high and
airmass characterized by 1000-850mb thicknesses as low as 1360 and
dewpoints in the 40s will spread across NC Friday and then offshore
by saturday. this supports highs as much as 10 degrees below normal
in the mid 70s, with lows in the lower 50s and some upper 40s
saturday morning.
The high will shift offshore Saturday as the Bermuda high becomes re-
established, allowing a gradual return flow to set in through the
weekend. The result will be increasing humidity and a pattern that
supports increasing mountain and seabreeze convection each day in
the absence of any discernible and likely deamplifying disturbances.
A series of shortwaves look to penetrate the Southwestern US early
next week, which might provide the best opportunity for downstream
propagation of weak energy. Will keep climo/chance pops over central
NC by Mon/Tue and highs back in the lower 90s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM Wednesday...
An area of weak low pressure has continued to slowly take shape
across southern Georgia this evening with rain spreading across
the TAF sites. As the low continues to approach ceilings will
lower down towards LIFR/ IFR. The surface low will then track
northeast this evening with the best rainfall chances across the
Triad. As the low tracks northeast the deformation band will
exit the region with ceilings and visibilities lowering. Right
along the low track/ weak surface front high res models are
showing a band of fog forming. Overall pattern recognition would
support weak fog formation even though stratus will likely be
overhead.
Thursday afternoon into evening a surface cold front will
approach the area from the west with ample mixing occurring
across the region. Increasing low level flow and CAA will
support wind gusts in the 20 to 25 kt range. LIFR/ IFR
conditions will also slowly rise to VFR late Thursday morning/
early Thursday afternoon. As the front crosses the area Thursday
isolated to widely scattered showers may accompany the front.
Overall am not impressed with forecast soundings and moisture
along the front.
Looking beyond 00z Friday: VFR conditions are expected through
Monday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...BLS
AVIATION...Haines
Hazardous weather outlook, Jun 12, 8:48 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
948 PM EDT Wed Jun 12 2019
NCZ021-022-038-140200-
Forsyth-Guilford-Davidson-
948 PM EDT Wed Jun 12 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A narrow swath of one to three inches of rain will occur over the
northwest Piedmont and Triad region tonight. Flooding, especially in
urban areas and along creeks, may result.
Motorists should be alert for flooded roadways and rapidly rising
water along creeks and streams. Turn around, don't drown.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-039>043-073>078-083>086-088-089-140200-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
948 PM EDT Wed Jun 12 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
26
Flash Flood, Guilford
- When
- June 12, 9:40 PM EST to 11:55 PM EST
- Where
- Guilford County, 2.15 mi NNE of (Gso)greensboro Rgnl to 1.78 mi N of (Gso)greensboro Rgnl
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.130, -79.920
Heavy rain occurred near Brush Creek in central Guilford County, with rainfall amounts totaling two inches in around two hours. This caused the Brush Creek stream gauge at Muirfield to exceed flood stage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 13, 20192 deaths · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 12, 201954 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20195 events
- Damaging Winds in Missouri, June 12, 201956 kt wind · 5 events
- Damaging Winds in Florida, June 12, 2019$2,000 · 3 events
- Damaging Winds in Florida, June 12, 201958 kt wind · 3 events
- Hail and Damaging Winds in Alabama, June 12, 2019$400 · 1 in hail · 3 events
- Hail and Damaging Wind in Florida, June 12, 201950 kt wind · 2 events
- Flash Flooding in Georgia, June 12, 20192 events
- Hail and Damaging Wind in Missouri, June 12, 20191 in hail · 2 events
- Lakeshore Flood in Michigan, June 12 to 13, 20192 events
- Heavy Rain in South Carolina, June 12, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 839464.